Toxic Epidermal Necrolysis
Department of Dermatology, Hopital Saint Jacques, 25030 Besancon Cedex, France. .Current drug safety 11/2012; 7(5):332-8. DOI: 10.2174/157488612805076516
Toxic epidermal necrolysis (TEN) is a severe mucocutaneous drug-induced syndrome that causes massive keratinocyte apoptosis and therefore hydro-electrolytic disorders and systemic infection. TEN approximately affects one to two cases per million per year. Mortality rate may reach thirty percent of cases. Thus, TEN constitutes a therapeutic emergency at diagnosis. Typically, clinical examination shows a mucocutaneous detachment involving more than thirty percent of body area. Definitive diagnosis is made on cutaneous biopsy with histological exam that shows the blister of necrotic keratinocytes. Main differential diagnosis are acute staphylococcus epidermis, acute generalized exanthematous pustulosis, linear IgA bullous dermatosis, paraneoplastic pemphigus, bullous fixed pigmented erythema, acute lupus erythematosus. In the early days, SCORTEN gives a good estimation and is now widely used as prognostic score. Drugs are generally considered as the main etiology of TEN but in some cases bacterial or viral infections could be involved. Physiopathology remains unclear even if recent advances have reported the possible implication of immune pathways based on activation of T and NK cells. Treatment of TEN requires to be instituted as soon as the diagnosis is made and the patient is preferentially referred to a specialized unit. Supportive care consist of covering areas of cutaneous detachment. No other therapy has demonstrated its efficiency, but high-dose intravenous immunoglobulin might improve the prognosis.
- [Show abstract] [Hide abstract]
ABSTRACT: The pathophysiology of toxic epidermal necrolysis (TEN) is thought to be related to a drug-induced oxidative stress combined with TNFα overexpression by keratinocytes. None of the current treatments for TEN including systemic corticosteroids, cyclosporine and intravenous administration of immunoglobulins has proven superior over supportive care only. A total of 10 TEN patients were enrolled to be treated at admission in burn units with the antioxidant N-acetylcysteine [NAC, 150mg/kg in a 20-h intravenous (IV) administration], or the combination of the same IV NAC perfusion with the anti-TNFα antibody infliximab (Remicade(®)), administered at a 5mg/kg dosage as a single 2-h IV administration. TEN was confirmed by a skin biopsy taken from a bullous lesion. At entry in the trial and 48h later, the illness auxiliary score (IAS) of clinical severity was determined and the extent in altered skin area (erythema and blisters) was assessed as a relative body area. Skin biopsies of both clinically uninvolved and erythematous areas were collected and immunohistochemistry was performed for assessing the density of inflammatory cells (CD8+ T cells, CD68+ macrophages) and keratinocytes enriched in intracellular calcium (Ca(++)) identified by the Mac387 anti-calprotectin antibody. No unexpected drug-induced adverse event was noticed. After 48h of both treatment modalities, improvements were not observed in the extent of skin involvement and in IAS. Immunohistopathology showed the absence of reduction in the amount of intraepidermal inflammatory cells. An increased intracellular Ca(++) load in clinically uninvolved keratinocytes and in erythematous epidermis was noticed. This latter finding suggested the progression in the way of the apoptotic process. On burn unit discharge, the survival in each modality of treatment was not improved compared to the expected outcomes determined from the IAS at admission. In this proof-to-concept attempt, NAC treatment or its combination with infliximab did not appear to reverse the evolving TEN process.Burns: journal of the International Society for Burn Injuries 04/2014; 40(8). DOI:10.1016/j.burns.2014.01.027 · 1.88 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: Le syndrome de Lyell est une pathologie cutanéo-muqueuse rare pouvant mettre en jeu le pronostic vital et fonctionnel des patients. Son diagnostic et son traitement précoces sont d’une importance capitale du fait de son fort taux de mortalité. Nous rapportons le cas d’une patiente de 42 ans, sans antécédent, ayant développé un tableau de nécrolyse épidermique toxique (NET). Le tableau clinique était inhabituel par l’étendue des lésions (décollement cutané de plus de 95 % de la surface corporelle) et par la chute dentaire due à une atteinte parodontale majeure. La cause toxique n’a pas pu être identifiée, la patiente bénéficiait d’un traitement par paracétamol dont l’imputabilité n’a pas été établie.05/2015; DOI:10.1016/j.anrea.2014.10.003
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.